Regularization and Iterative Methods for Monotone Variational Inequalities
© X. Xu and H.-K. Xu. 2010
Received: 16 September 2009
Accepted: 23 November 2009
Published: 7 December 2009
We provide a general regularization method for monotone variational inequalities, where the regularizer is a Lipschitz continuous and strongly monotone operator. We also introduce an iterative method as discretization of the regularization method. We prove that both regularization and iterative methods converge in norm.
A typical example of monotone operators is the subdifferential of a proper convex lower semicontinuous function.
The dual VIP of (1.1) is the following VIP:
The following equivalence between the dual VIP (1.6) and the primal VIP (1.1) plays a useful role in our regularization in Section 2.
Lemma 1.1 (cf. ).
However, if fails to be Lipschitz continuous or strongly monotone, then the result of the above theorem is false in general. We will assume that is Lipschitz continuous, but do not assume strong monotonicity of . Thus, VIP (1.1) is ill-posed and regularization is needed; moreover, a solution is often sought through iteration methods.
In the special case where is of the form , with being a nonexpansive mapping, regularization and iterative methods for VIP (1.1) have been investigated in literature; see, for example, [5–19]; work related to variational inequalities of monotone operators can be found in [20–25], and work related to iterative methods for nonexpansive mappings can be found in [26–33].
The aim of this paper is to provide a regularization and its induced iteration method for VIP (1.1) in the general case. The paper is structured as follows. In the next section we present a general regularization method for VI (1.1) with the regularizer being a Lipschitz continuous and strongly monotone operator. In Section 3, by discretizing the implicit method of the regularization obtained in Section 2, we introduce an iteration process and prove its strong convergence. In the final section, Section 4, we apply the results obtained in Sections 2 and 3 to a convex minimization problem.
Since VIP (1.1) is usually ill-posed, regularization is necessary, towards which we let be a Lipschitz continuous, everywhere defined, strongly monotone, and single-valued operator. Consider the following regularized variational inequality problem:
To analyze more details of VI (2.1) (or its equivalent fixed point equation (2.2)), we need to impose more assumptions on the operators and . Assume that and are Lipschitz continuous with Lipschiz constants , respectively. We also assume that is -strongly monotone; namely, there is a constant satisfying the property
Below we always assume that satisfies (2.6) so that is a -contraction from into itself. Therefore, for such a choice of , has a unique fixed point in which is denoted as whose asymptotic behavior when is given in the following result.
Now (2.10) follows immediately from (2.15).
Proof of Theorem 2.2.
In Theorem 2.2, we have proved that if the solution set of VIP (1.1) is nonempty, then the net of the solutions of the regularized VIPs (2.1) is bounded (and hence converges in norm). The converse is indeed also true; that is, the boundedness of the net implies that the solution set of VIP (1.1) is nonempty. As a matter of fact, suppose that is bounded and is a constant such that for all .
By Lemma 1.1, we have
3. Iterative Method
From the fixed point equation (2.2), it is natural to consider the following iteration method that generates a sequence according to the recursion:
Assume in addition that
To prove Theorem 3.1, we need a lemma below.
Lemma 3.2 (cf. ).
Proof of Theorem 3.1.
Let , where . By assumption (i) and Lemma 2.1, is a contraction and has a unique fixed point which is denoted by . Moreover, by Theorem 2.2, converges in norm to the unique solution of VI (2.9). Therefore, it suffices to prove that as .
satisfy the assumptions (i)–(iv) of Theorem 3.1.
Consider the constrained convex minimization problem:
It is known that the minimization (4.1) is equivalent to the variational inequality problem:
Therefore, applying Theorems 2.2 and 3.1, we get the following result.
Assume that (4.1) has a solution. Assume in addition that
The authors are grateful to the anonymous referees for their comments and suggestions which improved the presentation of this paper. This paper is dedicated to Professor William Art Kirk for his significant contributions to fixed point theory. The first author was supported in part by a fund (Grant no. 2008ZG052) from Zhejiang Administration of Foreign Experts Affairs. The second author was supported in part by NSC 97-2628-M-110-003-MY3, and by DGES MTM2006-13997-C02-01.
- Baiocchi C, Capelo A: Variational and Quasivariational Inequalities: Applications to Free Boundary Problems, A Wiley-Interscience Publication. John Wiley & Sons, New York, NY, USA; 1984:ix+452.Google Scholar
- Giannessi F, Maugeri A: Variational Inequalities and Network Equilibrium Problems. Plenum Press, New York, NY, USA; 1995.View ArticleMATHGoogle Scholar
- Kinderlehrer D, Stampacchia G: An Introduction to Variational Inequalities and Their Applications, Pure and Applied Mathematics. Volume 88. Academic Press, New York, NY, USA; 1980:xiv+313.MATHGoogle Scholar
- Konnov IV, Schaible S: Duality for equilibrium problems under generalized monotonicity. Journal of Optimization Theory and Applications 2000,104(2):395–408. 10.1023/A:1004665830923MathSciNetView ArticleMATHGoogle Scholar
- Ceng L-C, Ansari QH, Yao J-C: Mann-type steepest-descent and modified hybrid steepest-descent methods for variational inequalities in Banach spaces. Numerical Functional Analysis and Optimization 2008,29(9–10):987–1033. 10.1080/01630560802418391MathSciNetView ArticleMATHGoogle Scholar
- Zeng LC, Schaible S, Yao J-C: Hybrid steepest descent methods for zeros of nonlinear operators with applications to variational inequalities. Journal of Optimization Theory and Applications 2009,141(1):75–91. 10.1007/s10957-008-9501-4MathSciNetView ArticleMATHGoogle Scholar
- Ceng L-C, Xu HK, Yao J-C: A hybrid steepest-descent method for variational inequalities in Hilbert spaces. Applicable Analysis 2008,87(5):575–589. 10.1080/00036810802140608MathSciNetView ArticleMATHGoogle Scholar
- Chen R, Su Y, Xu HK: Regularization and iteration methods for a class of monotone variational inequalities. Taiwanese Journal of Mathematics 2009,13(2B):739–752.MathSciNetMATHGoogle Scholar
- Lemaire B, Salem ChOA: From fixed-point regularization to constraint decomposition in variational inequalities. In Proceedings of the 9th Belgian-French-German Conference on Optimization, September 1998, Namur, Belgium, Lecture Notes in Economic and Mathematical Systems. Volume 481. Springer; 250–259.Google Scholar
- Lu X, Xu H-K, Yin X: Hybrid methods for a class of monotone variational inequalities. Nonlinear Analysis: Theory, Methods & Applications 2009,71(3–4):1032–1041. 10.1016/j.na.2008.11.067MathSciNetView ArticleMATHGoogle Scholar
- Maingé P-E, Moudafi A: Strong convergence of an iterative method for hierarchical fixed-point problems. Pacific Journal of Optimization 2007,3(3):529–538.MathSciNetMATHGoogle Scholar
- Marino G, Xu HK: A general iterative method for nonexpansive mappings in Hilbert spaces. Journal of Mathematical Analysis and Applications 2006,318(1):43–52. 10.1016/j.jmaa.2005.05.028MathSciNetView ArticleMATHGoogle Scholar
- Marino G, Xu HK: Explicit hierarchical fixed point approach to variational inequalities. preprintGoogle Scholar
- Moudafi A: Viscosity approximation methods for fixed-points problems. Journal of Mathematical Analysis and Applications 2000,241(1):46–55. 10.1006/jmaa.1999.6615MathSciNetView ArticleMATHGoogle Scholar
- Moudafi A, Maingé P-E: Towards viscosity approximations of hierarchical fixed-point problems. Fixed Point Theory and Applications 2006, 2006:-10.Google Scholar
- Salem ChOA: Approximation de points fixes d'une contraction, Ph.D. thesis. Université Montpellier, Cedex, France; 1998.Google Scholar
- Tam NN, Yao J-C, Yen ND: Solution methods for pseudomonotone variational inequalities. Journal of Optimization Theory and Applications 2008,138(2):253–273. 10.1007/s10957-008-9376-4MathSciNetView ArticleMATHGoogle Scholar
- Wong NC, Sahu DR, Yao J-C: Solving variational inequalities involving nonexpansive type mappings. Nonlinear Analysis: Theory, Methods & Applications 2008,69(12):4732–4753. 10.1016/j.na.2007.11.025MathSciNetView ArticleMATHGoogle Scholar
- Yao J-C: Variational inequalities with generalized monotone operators. Mathematics of Operations Research 1994,19(3):691–705. 10.1287/moor.19.3.691MathSciNetView ArticleMATHGoogle Scholar
- Xu HK: Iterative algorithms for nonlinear operators. Journal of the London Mathematical Society 2002,66(1):240–256. 10.1112/S0024610702003332MathSciNetView ArticleMATHGoogle Scholar
- Xu HK: Another control condition in an iterative method for nonexpansive mappings. Bulletin of the Australian Mathematical Society 2002,65(1):109–113. 10.1017/S0004972700020116MathSciNetView ArticleMATHGoogle Scholar
- Xu HK: Remarks on an iterative method for nonexpansive mappings. Communications on Applied Nonlinear Analysis 2003,10(1):67–75.MathSciNetMATHGoogle Scholar
- Xu HK: An iterative approach to quadratic optimization. Journal of Optimization Theory and Applications 2003,116(3):659–678. 10.1023/A:1023073621589MathSciNetView ArticleMATHGoogle Scholar
- Xu HK: Viscosity method for hierarchical fixed point approach to variational inequalities. Taiwanese Journal of Mathematics 2010.,14(2):Google Scholar
- Yamada I: The hybrid steepest descent method for the variational inequality problem over the intersection of fixed point sets of nonexpansive mappings. In Inherently Parallel Algorithms in Feasibility and Optimization and Their Applications, Stud. Comput. Math.. Volume 8. North-Holland, Amsterdam, The Netherlands; 2001:473–504.View ArticleGoogle Scholar
- Browder FE: Convergence of approximants to fixed points of nonexpansive non-linear mappings in Banach spaces. Archive for Rational Mechanics and Analysis 1967, 24: 82–90.MathSciNetView ArticleMATHGoogle Scholar
- Halpern B: Fixed points of nonexpanding maps. Bulletin of the American Mathematical Society 1967, 73: 957–961. 10.1090/S0002-9904-1967-11864-0MathSciNetView ArticleMATHGoogle Scholar
- Lions P-L: Approximation de points fixes de contractions. Comptes Rendus de l'Académie des Sciences de Paris, Série. A-B 1977,284(21):A1357-A1359.MathSciNetGoogle Scholar
- Reich S: Strong convergence theorems for resolvents of accretive operators in Banach spaces. Journal of Mathematical Analysis and Applications 1980,75(1):287–292. 10.1016/0022-247X(80)90323-6MathSciNetView ArticleMATHGoogle Scholar
- Reich S: Approximating fixed points of nonexpansive mappings. PanAmerican Mathematical Journal 1994,4(2):23–28.MathSciNetMATHGoogle Scholar
- Shioji N, Takahashi W: Strong convergence of approximated sequences for nonexpansive mappings in Banach spaces. Proceedings of the American Mathematical Society 1997,125(12):3641–3645. 10.1090/S0002-9939-97-04033-1MathSciNetView ArticleMATHGoogle Scholar
- Wittmann R: Approximation of fixed points of nonexpansive mappings. Archiv der Mathematik 1992,58(5):486–491. 10.1007/BF01190119MathSciNetView ArticleMATHGoogle Scholar
- Xu HK: Viscosity approximation methods for nonexpansive mappings. Journal of Mathematical Analysis and Applications 2004,298(1):279–291. 10.1016/j.jmaa.2004.04.059MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.